New Jersey, 2017

High Wind in New Jersey, December 25, 2017

December 25, 2017 · NWS PHI · 1 event in 1 county or zone

A cold frontal boundary and low pressure brought a period of strong winds to the region. Several thousand people lost power as a result of the strong winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold frontal boundary and low pressure brought a period of strong winds to the region. Several thousand people lost power as a result of the strong winds. A Historical re-enactment was cancelled due to wind at Washington Crossing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 25, 3:34 AM EST, 5 hours 34 minutes earlier.

Area forecast discussion, Dec 25, 3:34 AM EST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
334 AM EST Mon Dec 25 2017

.SYNOPSIS...
An area of low pressure was located over the eastern Great
Lakes early this morning with another low centered off the
coasts of New Jersey and Long Island. Both systems are forecast
to move northeastward and they should combine over New England
and its coastal waters today. A cold front approaching from the
northwest is expected to arrive on Tuesday evening. High
pressure is anticipated to build into our region from the west
and northwest for Wednesday and Thursday. Low pressure is
forecast to move from the Great Lakes to the northeastern states
on Friday and Saturday with another low possibly developing off
the southeast and Middle Atlantic coasts. High pressure is
expected to follow for Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A transition period into the mid-morning as a sfc cold front
and strong upper energy traverse the area. We have extended the
WSW advisory for a few hours, with the showers still back across
wrn/cntrl PA and colder air delayed a few hours. A couple of
burst of heavier snow may occur with the cold front passage.
Some ltg is being detected across cntrl PA attm. Roads will
still be rather slick even after precip stops. Our new ending
time is better aligned with our surrounding offices also. Precip
mostly frozen N/W with some accums possible and rain closer to
the Delaware Valley areas.

After the cold front passes the area, winds will sharply
increase with gusts 40 to 50 mph expected. We will continue with
the NPW (Wind advisory) as before. High temps today in the
low/mid 30s N/W and upper 30s/low 40s S/E.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
Fair and cold weather tonight as the arctic air deepens across
the region. Fair weather is expected with mostly clear skies S/E
and partly cloudy N/W. Lows will drop into the 10-15 degree
range N/W and into the low 20s S/E. Wind chill values will be
single digits or low teens most areas with a few sub-zero
readings possible far N/W.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A cold front is forecast to approach from the Great Lakes on
Tuesday and it should pass through our region on Tuesday
evening. The boundary should have limited moisture associated
with it, so we are not anticipating any precipitation other than
perhaps a few passing flurries.

Cold high pressure is expected to build into our region from
the west and northwest for Wednesday and Thursday. Highs are
forecast to favor the upper teens to the lower 30s from north to
south in our region. Lows should be generally in the teens and
lower 20s with single digit readings in the Poconos and in far
northern New Jersey.

It continues to appears as though low pressure will move from
the Great Lakes and across the northeastern states in the Friday
to Saturday time frame. Presently, it does not appear as though
the approaching Great Lakes low will phase with a developing
low off the coast in time to bring our region a significant
snowfall. However, a light snow event seems quite possible. We
will continue to watch this developing weather over the coming
days.

Whatever develops on Friday and Saturday is expected to pull
away to our northeast on Sunday allowing high pressure to build
into our region from the west. Conditions will remain quite cold
to end 2017 and to begin 2018.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rapid improvement in CIGS/VSBYS expected for the first part of
the morning as deepening low pressure and its associated cold
front pass the area. Precip has been mostly frozen N/W and
liquid S/E. All precip will end 10Z - 12Z and winds will
increase from the W. Gusts 30 to 40 kts expected this morning
and then into the afternoon. Winds will remain in the 10 to 20
knot range later today, but gusts will decrease after sunset.
VFR tonight and Tuesday with west winds expected.

OUTLOOK...
Tuesday through Thursday night...Mainly VFR.

Friday...A chance of snow with the possibility of low
conditions developing.

&&

.MARINE...
A cold front will cross the waters this morning. Behind it you
can expect that west Gales will commence and last into tonight.
Showers this morning then fair weather by afternoon. SCA
conditions once the Gales come down.

OUTLOOK...
Tuesday...West northwest wind gusting to 25 to 30 knots.

Tuesday night and Wednesday...No marine headlines are
anticipated.

Wednesday night...Northwest wind gusting around to 25 knots.

Thursday through Friday...No marine headlines are anticipated.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 9 AM EST this morning for PAZ054-
     055-060>062.
     Wind Advisory until 6 PM EST this evening for PAZ054-055-
     060>062-070-071-101>106.
NJ...Winter Weather Advisory until 9 AM EST this morning for NJZ001-
     007-008.
     Wind Advisory until 6 PM EST this evening for NJZ001-007>010-
     012>027.
DE...Wind Advisory until 6 PM EST this evening for DEZ001>004.
MD...Wind Advisory until 6 PM EST this evening for MDZ008-012-015-
     019-020.
MARINE...Gale Warning until 4 AM EST Tuesday for ANZ450>455.
     Gale Warning until 7 PM EST this evening for ANZ430-431.

&&

Synopsis...Iovino
Near Term...O'Hara
Short Term...O'Hara
Long Term...Iovino
Aviation...Iovino/O'Hara
Marine...Iovino/O'Hara
Hazardous weather outlook, Dec 25, 3:28 AM EST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
328 AM EST Mon Dec 25 2017

NJZ001-007-008-PAZ054-055-060>062-260830-
Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton-
328 AM EST Mon Dec 25 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ070-071-
101>106-260830-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
328 AM EST Mon Dec 25 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450>455-260830-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
328 AM EST Mon Dec 25 2017

...GALE WARNING IN EFFECT UNTIL 4 AM EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-260830-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
328 AM EST Mon Dec 25 2017

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Dec 25, 6:05 AM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
605 AM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     SNOW             WANTAGE                 41.24N  74.55W
12/25/2017  M2.4 INCH        SUSSEX             NJ   TRAINED SPOTTER

&&

EVENT NUMBER PHI1701948

IOVINO
Local storm report, Dec 25, 7:35 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
735 AM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    LEHIGH VALLEY INTL AIRP 40.65N  75.44W
12/25/2017  M0.01 INCH       LEHIGH             PA   ASOS/AWOS

            RADIAL ICE MEASUREMENT...6-HOUR TOTAL

&&

EVENT NUMBER PHI1701949

CMS
Local storm report, Dec 25, 7:47 AM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
747 AM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FREEZING RAIN    DOYLESTOWN AIRPORT      40.33N  75.12W
12/24/2017  M0.00 INCH       BUCKS              PA   ASOS/AWOS

            TRACE OF FREEZING RAIN REPORTED AT DOYLESTOWN AIRPORT.

&&

EVENT NUMBER PHI1701950

CMS
Local storm report, Dec 25, 7:51 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
751 AM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FREEZING RAIN    POCONO MOUNTAINS AIRPOR 41.14N  75.38W
12/24/2017  M0.00 INCH       MONROE             PA   ASOS/AWOS

            TRACE OF FREEZING RAIN AT POCONO MOUNTAINS AIRPORT.

&&

EVENT NUMBER PHI1701951

CMS
Local storm report, Dec 25, 7:55 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
755 AM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     FREEZING RAIN    READING REGIONAL AIRPOR 40.38N  75.97W
12/25/2017  M0.00 INCH       BERKS              PA   ASOS/AWOS

            TRACE OF FREEZING RAIN REPORTED AT READING REGIONAL
            AIRPORT.

&&

EVENT NUMBER PHI1701952

CMS
Local storm report, Dec 25, 8:21 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
821 AM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     FREEZING RAIN    ROCKAWAY                40.90N  74.51W
12/25/2017  E0.00 INCH       MORRIS             NJ   SOCIAL MEDIA

            FREEZING RAIN REPORTED IN ROCKAWAY BETWEEN MIDNIGHT AND
            1 AM.

&&

EVENT NUMBER PHI1701953

CMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Cape May

When
December 25, 9:08 AM EST
Where
Eastern Cape May forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Weatherflow site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725839.